Cannabis News

Rat Poison Chemical in Synthetic Marijuana Can Be Fatal, FDA Warns

The US Food and Drug Administration (FDA) has released a warning of the significant health risks associated with the use of synthetic marijuana that could be contaminated by brodifacoum, a highly lethal anticoagulant most commonly used in rat poison.

The FDA reports that in recent months, hundreds have been hospitalized because of complications — and even several deaths have been linked to contaminated synthetic cannabinoid products. Patients in approximately 10 states, many in the Midwest, have been exposed to the chemical health risks.

The FDA, working with the US Centers for Disease Control and Prevention (CDC), released the following statement on Thursday, July 19, 2018:

“Today, we’re joining together to send a strong warning to anyone who may use synthetic marijuana products that these products can be especially dangerous as a result of the seemingly deliberate use of brodifacoum in these illegal products.”

The FDA, CDC, and Drug Enforcement Administration (DEA), are monitoring the situation and partnering with state and local health departments on the public health hazard.

There are a number of synthetic cannabinoid products, sometimes called “K2” or “spice,” that are sold illegally for their psychoactive effects. In 2015, the FDA and DEA placed several of these products into the Schedule I category of the Controlled Substances Act in an effort to prevent a public health hazard. As a result of continuing illegal production of synthetic products, some are being sold in convenience stores and gas stations, according to the FDA’s statement.

The presence of brodifacoum can cause severe bleeding and can result in fatal brain or digestive system hemorrhages. FDA officials believe that some producers have added brodifacoum to their synthetic products to “extend the duration of the drug euphoria or ‘high.’”

In the statement, the FDA associates the use of contaminated synthetic cannabinoid products with the following adverse effects:

  • Rapid heart rate
  • Vomiting
  • Violent behavior
  • Suicidal thoughts
  • Increased blood pressure
  • Reduced blood supply to the heart
  • Kidney damage
  • Seizures

The FDA further warns that individuals who have potentially used products with synthetic cannabinoids should look for the following signs:

  • Bleeding
  • Bruising
  • Oozing gums
  • Nosebleeds

The FDA advises synthetic marijuana users who experience symptoms to seek medical attention immediately. Further, the FDA urges the public to avoid the use of all synthetic marijuana products, noting that  there is no easy way to determine which have been contaminated.

http://marijuana.com

How to grow weed with this world famous guide.

Related posts

Leave a Comment